Hail, Garland
- When
- May 20, 10:45 AM CST
- Where
- Garland County, 2.38 mi ESE of Hawes
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.540, -93.110
A warm, humid air mass over Arkansas, a stalled front to the northwest of the area, and the periodic passage of low pressure aloft, brought rounds of thunderstorms to Arkansas from the 20th through the morning of the 24th. These storms produced an isolated tornado, along with large hail, damaging winds, and heavy rains from time to time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A warm, humid air mass over Arkansas, a stalled front to the northwest of the area, and the periodic passage of low pressure aloft, brought rounds of thunderstorms to Arkansas from the 20th through the morning of the 24th. These storms produced an isolated tornado, along with large hail, damaging winds, and heavy rains from time to time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 20, 5:00 AM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 600 AM CDT FRI MAY 20 2011 .AVIATION...DISCUSSION FOR 12Z TAFS SCATTERED SHOWERS AND THUNDERSTORMS ARE FIRING AHEAD OF A MAIN LINE OF THUNDERSTORMS IN CENTRAL OKLAHOMA. AS THE SUN BEGINS TO FILTER THROUGH AND DESTABILIZE THE ATMOSPHERE...EXPECT MORE DEVELOPMENT LATER THIS MORNING AND HAVE SPED UP TIMING OF PRECIP A BIT FROM PREVIOUS TAF ISSUANCE. SERLY WINDS WILL CONT THROUGH THE PD WITH OFF AND ON SHOWERS AND STORMS FM MID MORNING THROUGH THE END OF THE TAF PD. WINDS COULD GET GUSTY IN STRONGER STORMS THIS AFTERNOON. && .PREV DISCUSSION... /ISSUED 348 AM CDT FRI MAY 20 2011/ SHORT TERM...TODAY THROUGH MONDAY SURFACE ANALYSIS THIS MORNING SHOWS LOW PRESSURE OUT IN THE PLAINS...WITH A WARM FRONT OVER SOUTHERN MISSOURI AND A COLD FRONT OUT IN THE TEXAS PANHANDLES REGION. IN THE WARM SECTOR...THERE ARE SEVERAL WEAK BOUNDARIES MOVING UP IN THE MEAN FLOW. TODAY...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...WITH THE HIGHEST CHANCES ACROSS THE WEST. OVER THE EAST...UPPER RIDGING AND CLOUD COVER WILL ACT TO KEEP A LID ON ANY WIDESPREAD CONVECTION FOR MUCH OF THE DAY. LATE TODAY INTO TONIGHT...THE UPPER RIDGE WILL SHIFT EASTWARD... WITH SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY LATE THIS AFTERNOON OR EARLY TONIGHT IN MUCH OF THE AREA AS AN UPPER WAVE MOVES THROUGH IN THE MEAN FLOW. ADDITIONAL SHOWERS/STORMS WILL OCCUR LATE TONIGHT...AS ANOTHER WAVE MOVES UP FROM THE SOUTHWEST. THERE WILL BE A LULL BY SATURDAY EVENING...AS THE WAVE PULLS AWAY FROM THE REGION AND TOWARD THE OHIO VALLEY. MORE WAVES WILL MOVE THROUGH ON SUNDAY AND SUNDAY NIGHT...WITH SHOWER AND THUNDERSTORM CHANCES INCREASING ONCE AGAIN. SOME SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT... PRIMARILY OVER THE WEST. ON SATURDAY...THE AIRMASS WILL BE A LITTLE MORE STABLE...WITH ANY STRONG STORMS MORE ISOLATED IN NATURE. SEVERE STORMS WILL BE PROBABLE ON SUNDAY OVER MUCH OF THE AREA AS ANOTHER SERIES OF WAVES AFFECTS THE REGION...AND LESS CLOUD COVER CREATES A BETTER OPPORTUNITY FOR THESE WAVES TO INTERACT WITH DAYTIME HEATING AND INCREASED INSTABILITY. ANY SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. GIVEN BACKING SURFACE FLOW AND LOW LEVEL DIRECTIONAL SHEAR...ISOLATED TORNADOES CANNOT BE RULED OUT. HOWEVER... SPEED SHEAR IS LACKING...WHICH MAY PRECLUDE ANY LONG-LIVED SUPERCELLS. HEAVY RAINFALL IS ALSO A CONCERN...AS PRECIPITABLE WATERS WILL BE HIGH AND STORM MOTION WILL BE RELATIVELY SLOW. FOCUS WILL BE OVER THE WESTERN HALF OF ARKANSAS...WITH ONE TO THREE INCHES POSSIBLE OVER THE DURATION OF THE SHORT TERM. AT THIS TIME...GIVEN THE LACK OF SUFFICIENT RAINFALL OVER THE AREA SINCE EARLY THIS MONTH...WILL NOT ISSUE ANY HEADLINES AT THIS TIME. WE WILL CONTINUE TO MENTION THE THREAT IN THE HAZARDOUS WEATHER OUTLOOK HOWEVER. HOW THE TEMPERATURE FORECAST PANS OUT WILL LARGELY DEPENDENT ON CLOUD COVER AND ANY OBSERVED RAINFALL. GENERALLY WENT CLOSE TO MOS NUMBERS... WITH A FEW MINOR ADJUSTMENTS. ONE THING IS CERTAIN...TEMPERATURES WILL BE ABOVE NORMAL LEVELS FOR MID TO LATE MAY. LONG TERM...MONDAY NIGHT THROUGH THURSDAY THE GOING THINKING FOR THE LONG TERM IS STILL GOING AND FEW CHANGES WERE MADE TO THE FCST. A BELT OF UPR WESTERLIES WILL BE POSITIONED ACROSS THE SRN PLAINS TO BEGIN THE PD AS THE UPR PATTERN FLATTENS DOWNSTREAM FROM A SW CONUS UPR LOW. ON WED...THIS UPR LOW WILL FINALLY EJECT EWD IN THE FORM OF AN OPEN UPR WAVE...BEGINNING TO AFFECT THE NATURAL STATE WED AFTERNOON. A REFLECTED SFC LOW BENEATH THIS UPR WAVE WILL DEVELOP ALONG THE QUASISTATIONARY BNDRY AND MOVE FROM THE TX PANHANDLE TO AR/MO BY 06Z THU. THIS SHOULD SET THE STAGE FOR WIDESPREAD SHOWERS AND STORMS ON WED OR WED NIGHT. THE FRONT SHOULD MOVE THROUGH BY THU WITH COOLER AND DRIER AIR SLOWLY BEGINNING TO FILTER INTO THE STATE. PRECIP-WISE... HAVE LEFT LOW CHCS FOR PRECIP IN ON TUE AS PRIOR CONVECTIVE EPISODES WILL LIKELY LEAVE MESOSCALE FEATURES THAT WILL HAVE A SIGNIFICANT IMPACT ON THE FCST THAT CAN/T BE RESOLVED AT THIS TIMEFRAME. THE GENERAL FEELING IS THAT WED AND WED NIGHT WILL BE THE MORE LIKELY PD AND THE WAY THE MODELS ARE PORTRAYING IT...IT HAS THE MAKINGS OF A SVR WX SETUP WITH PLENTIFUL INSTABILITY AND ADEQUATE SHEAR. AN EYE WILL KEPT ON THIS PD AS IT APPROACHES. TEMPS-WISE... AT THE RISK OF GETTING BURNED BY CONVECTIVE DEBRIS/OUTFLOW...HAVE GONE WARMER THAN MEX TUE AND WED IN THE SE CWA TO HEDGE TOWARD ECMWF AS THIS AREA SHOULD BE DEEP ENOUGH IN THE WARM SECTOR TO REALIZE WARM READINGS PUSHING 90. TEMPS WILL BE MUCH COOLER ON THURSDAY BEHIND THE AFOREMENTIONED FRONT. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 81 66 82 67 / 60 60 50 20 CAMDEN AR 83 70 86 69 / 40 40 30 20 HARRISON AR 78 64 82 64 / 80 70 30 20 HOT SPRINGS AR 83 70 86 69 / 50 60 30 20 LITTLE ROCK AR 83 69 86 69 / 60 50 50 20 MONTICELLO AR 87 70 87 70 / 40 40 30 20 MOUNT IDA AR 81 71 82 67 / 60 60 30 20 MOUNTAIN HOME AR 81 65 82 64 / 70 70 40 20 NEWPORT AR 83 67 83 67 / 60 50 50 20 PINE BLUFF AR 84 70 86 69 / 40 40 30 20 RUSSELLVILLE AR 82 66 84 66 / 60 60 40 20 SEARCY AR 80 68 82 66 / 60 50 50 20 STUTTGART AR 83 69 85 69 / 50 50 50 20 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...63
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT FRI MAY 20 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE SEEN ACROSS THE NATURAL STATE TODAY AND TONIGHT...ESPECIALLY IN THE AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE...MAINLY IN THE WESTERN HALF OF THE STATE. QUARTER SIZE HAIL OR LARGER AND DAMAGING WINDS WILL BE THE MAIN CONCERNS. RIVER FLOODING CONTINUES ACROSS EASTERN ARKANSAS. RIVERS HAVE CRESTED...BUT THE WATER WILL BE VERY SLOW TO RECEDE. SOME ROADS IN EASTERN SECTIONS OF THE STATE REMAIN CLOSED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOODING WILL REMAIN AN ISSUE ACROSS EASTERN ARKANSAS FOR THE NEXT SEVERAL DAYS. SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON SATURDAY ACROSS MUCH OF THE REGION. THIS WEEKEND...A COLD FRONT WILL LIKELY STALL TO THE NORTH AND WEST OF ARKANSAS. STORM SYSTEMS FROM THE SOUTHWEST WILL INTERACT WITH THE FRONT...AND THIS WILL RESULT IN SEVERAL ROUNDS OF PRECIPITATION THROUGH THE MIDDLE OF NEXT WEEK. IN ARKANSAS...THUNDERSTORMS WILL TEND TO BE HIT AND MISS... AND WILL COME IN BATCHES INSTEAD OF ALL AT ONCE. TWO TO FOUR INCH RAINFALL AMOUNTS ARE POSSIBLE IN THE NORTHERN AND WESTERN COUNTIES NEAREST THE STALLED FRONT. THIS WILL BE SPREAD OUT OVER SEVERAL DAYS...WHICH COULD LEAD TO RISES ON AREA RIVERS...BUT NOT TO THE LEVELS REACHED EARLIER THIS MONTH. IT APPEARS THE FRONT WILL FINALLY GAIN SOME MOMENTUM TO THE SOUTHEAST BY WEDNESDAY OR THURSDAY OF NEXT WEEK. ANOTHER ROUND OF SEVERE WEATHER AND HEAVY RAIN IS POSSIBLE...FOLLOWED BY DRIER AND COOLER AIR. UNCERTAINTY STILL EXISTS WITH EXACTLY HOW THIS EVENT WILL PLAY OUT...SO STAY TUNED TO LATER FORECASTS. INDIVIDUALS ARE ENCOURAGED TO MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR THE LATEST ON RIVER LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 63
The Little Rock radar (KLZK), 84 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
31 hail, 22 thunderstorm wind, 5 funnel cloud, 2 flash flood, 1 tornado, 1 heavy rain. Local standard time, as filed.
Nickel size hail fell at the Pine Bluff Arsenal.
Two businesses had minor damage and a roof was blown off a mobile home.
Trees were blown down.
Several trees were blown down.
A large tree was blown down in front of a house in Donaldson.
Several trees were blown down.
A tree was blown down.
Many large limbs and a few trees were blown down. At an apartment complex, shingles were blown off most of the roofs. Several houses also had shingles taken off.
One and a half inches of rain fell in 20 minutes near the Governor's Mansion.
Numerous roads were flooded. Four people had to be rescued from a vehicle that was washed off a roadway. The Batesville Motor Speedway grounds were cleared with the help of tow trucks.
Nickel to quarter size hail fell at Albert Pike Rd. and Airport Rd.
Hail up to nickel size covered the ground.
Trees were blown down, with one of the trees damaging the roof of a house. A tree that was uprooted pulled a shed off the ground.
Trees and power lines were blown down.
Trees were blown down, with one of the trees falling on a garage. A carport was blown away. Shingles were torn off roofs.
Trees were blown down, shingles were torn off roofs, the roof was blown off a barn, and a pole barn was damaged.
Some trees were blown down.
Some trees were blown down.
Large trees were uprooted around Saddle.
Trees and power lines were blown down.
A roof was blown off a health food store.
Many trees were blown down.
Trees were blown down.
Numerous trees and power lines were blown down.
Trees and power lines were blown down.
Numerous trees and power lines were blown down. One of the trees fell on a car, trapping the occupant.
Trees and power lines were blown down.
Trees and power lines were blown down.
Water was over Arkansas Highway 27 northeast of Mount Ida.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308127, 308128, 308129, 293057, 293056, 308141, 293060, 308130, 308137, 308142, 293059, 308138, 308140, 308131, 293058, 293055, 308132, 308133, 308134, 308136, 308135, 308143, 308144, 308145, 308146, 308147, 308148, 308149, 308150, 308151, 308152, 308153, 308154, 308155, 308159, 308183, 308184, 310501, 310516, 308363, and more.